(0)
0 Items £0.00

Late Term Side Effects?

2 posts / 0 new
Last post
ladyfarmer
ladyfarmer's picture
Late Term Side Effects?

Hello Ladies. It's been a while since I've been on here, which I suppose is a good thing. As a background, at age 54 post-menopause, I was diagnosed with Stage 2B cervical cancer back in late 2011. It had not metasticized (other than a possible tiny spot in a small lymph node next to the tumor). I went through treatment that entailed 25 broad external radiation treatments, 4 weekly "helper" Cisplastin Chemo treatments, and 5 internal HDR brachytherapy treatments. (No hysterectomy) I finished treatments successfully without too many after effects and had a neg PAP and PET scan at my 3 mos exam. At my next 3 month exam and test they detected HPV and what the lab tech described as dysplasia so I was sent back to my Gynecological Oncology surgeon for evaluation and treatment. He did another PET scan, finding nothing else, and scheduled me for laser surgery (out patient in hospital due to my history) to remove tissues that appeared to be the problem. After the surgery the doctor (head of women's gyn oncology) said that he couldn't tell the difference between radiation burned tissue and dysplasia and doubted the lab technician could, either, so he lazed it all. He said I would always have bleeding with sex and dilation because I no longer had any mucosa remaining but that I was clear of any cancer. He was correct - however after healing from surgery, I have had little or no vaginal pain and "bleeding" has been more of a slight pinkish discharge like when scraping skin but not to the point of actual BLEEDING. That was about 9 years ago and has continued. I have had negative PAP tests ever since, including negative HPV, and little or no vaginal issues other than the pinkish bleeding after sex and dilating... until recently. Over a few weeks, at least, I have noticed that dilating has become more difficult and I have a spot on one side that is sensitive and burns, like a scrape or sunburn, when the dilator crosses it. It feels like my vagina has shrunk and is not only shorter but more narrow and dilation is more uncomfortable and difficult than right after treatments. I suspect that this is a symptom of age and possibly scar tissue stretching however wanted to ask if anyone else on this forum who is a long term survivor of my age has experienced anything similar. There has been no bleeding and sometimes not even the pinkish discharge. I am between yearly exams and am hesitant to make an appt for something normal during this Covid 19 situation. I've learned, through this entire experience, that asking others often solves questions better than an unneccessary doctor visit. Looking forward to hearing from anyone who may have some insight or similar experience. Thanks!

 

 

Jazza
Jazza's picture

Hi

I'm no expert and i haven't had a similar experience;  I hardly ever dilate anymore because the oncologist told me I was unlikely to get any more adhesions after a year or so of treatment albeit I don't think I had as a high a dose of radio as some because I had it to prevent recurrence following a RH.  Anyway here are my thoughts.  I think the fact you can identify a specific area of the vagina that feels like a burn does warrant an examination from a health professional - maybe they will be able to see something.  My uninformed guess would be that maybe there is some inflammation, associated with your sensitive area, that is causing your vagina to feel like it has shrunk in a short space of time?

x

  • Feb 04:  (age 47y) Smear test normal
  • Stopped going for smears!
  • Summer 16: persistent watery yellow vaginal discharge
  • Dec 16: post menopausal vaginal bleed
  • Jan 17: Hysteroscopy under GA for ?fibroids - abnormal cervix observed -multiple biopsies taken, 1B1  squamous  cell cc diagnosed - confirmed by MRI/PET scans
  • Feb 17: pelvic lymphadenectomy - nodes negative, Da Vinci radical hysterectomy- close anterior margin/LVSI/PNI, restaged to 2A
  • Apr/May 17: 6x chemo, 25x external radio, 2x brachy
  • May 20:  NED.  Various side effects notably hypotonic bladder since hysterectomy - ongoing ISC, unilateral lymphoedema lower abdo/groin/leg/ankle/foot

More Information

Moving forward from a cancer diagnosis